Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2005, 1:26 PM MDT for Iron County, Washington County, Utah. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2005, 1:26 PM MDT (19:26 UTC)
- Expired
- Aug 2, 2005, 2:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3210 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 021927
SVRSLC
UTC021-053-022030-
/O.NEW.KSLC.SV.W.0057.050802T1926Z-050802T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
126 PM MDT TUE AUG 2 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL IRON COUNTY IN UTAH
NORTH CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 230 PM MDT
* AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED NEAR NEW HARMONY...OR ALONG A LINE EXTENDING FROM 18 MILES
SOUTHWEST OF CEDAR CITY TO 19 MILES SOUTHWEST OF CEDAR CITY TO 22
MILES SOUTHWEST OF CEDAR CITY...AND MOVING NORTHEAST AT 5 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KANARRAVILLE BY 225 PM MDT
HAMILTON FT BY 230 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3756 11338 3741 11334 3746 11313 3759 11310
3771 11317
$$
SMITH2 follow-up statements
000
WWUS55 KSLC 021958
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT TUE AUG 2 2005
UTC021-053-022030-
/O.CON.KSLC.SV.W.0057.000000T0000Z-050802T2030Z/
IRON UT-WASHINGTON UT-
157 PM MDT TUE AUG 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MDT FOR NORTH
CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEW HARMONY...OR ABOUT 21 MILES SOUTHWEST OF CEDAR
CITY...MOVING NORTHEAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KANARRAVILLE BY 230 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3752 11336 3741 11334 3746 11313 3759 11310
3758 11318
$$
SMITH000
WWUS55 KSLC 022030
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT TUE AUG 2 2005
UTC021-053-022039-
/O.EXP.KSLC.SV.W.0057.000000T0000Z-050802T2030Z/
IRON UT-WASHINGTON UT-
229 PM MDT TUE AUG 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON AND
SOUTH CENTRAL IRON COUNTIES EXPIRES AT 230 PM MDT...
THUNDERSTORMS IN SOUTHCENTRAL IRON COUNTY AND NORTHCENTRAL
WASHINGTON COUNTIES HAVE WEAKENED...THUS THE WARNING WILL BE ALLOWED
TO EXPIRE. OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE
STILL POSSIBLE WITH THESE STORMS.
LAT...LON 3752 11336 3741 11334 3746 11313 3759 11310
3758 11318
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:20 AM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 10:20 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1020 AM MDT TUE AUG 2 2005 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER UTAH THROUGH MIDWEEK. A DRYING TREND WILL FOLLOW FOR LATE IN THE WEEK. && .DISCUSSION...FAIRLY SUBSTANTIAL PLUME OF MONSOONAL MOISTURE IN PLACE ACROSS REGION THIS MORNING...WITH BOTH OBSERVED AND GOES DERIVED PW VALUES IN EXCESS OF 1 INCH...AND SURFACE DEW POINTS GENERALLY IN THE 50S ACROSS UT/SOUTHWEST WY. TWO CLUSTERS OF CONVECTION CURRENTLY ONGOING...THE FIRST ASSOCIATED WITH WEAK SHORTWAVE TROUGH LIFTING NORTHEAST INTO WY HAS SHOWN A WEAKENING TREND OVER THE PAST COUPLE OF HOURS...WHILE FURTHER SOUTH CLUSTER OVER SOUTHWEST UT HAS REMAINED STRONGER...AND HAS PRODUCED SOME SMALL HAIL NEAR MODENA IN IRON COUNTY EARLIER. OTHERWISE MORNING VISIBLE SATELLITE IMAGERY INDICATES MOSTLY SUNNY SKIES ACROSS MAJORITY OF UT WHICH SHOULD ALLOW FOR STRONG HEATING/DESTABILIZATION THIS AFTERNOON. ADDITIONALLY...FORCING AND DEEP LAYER SHEAR FORECAST TO STRENGTHEN LATE THIS AFTERNOON INTO THIS EVENING AS SHORTWAVE TROUGH CURRENTLY ALONG PACIFIC COAST TRANSLATES EASTWARD ACROSS NV...AND 40-50KT 250MB JET PROGGED TO DEVELOP ON DOWNSTREAM SIDE OF THIS TROUGH ACROSS UT. THIS COMBINED WITH MOISTURE IN PLACE SHOULD YIELD AN ACTIVE CONVECTIVE DAY ACROSS MUCH OF THE FORECAST AREA...LINGERING THROUGH THE OVERNIGHT HOURS AS UPPER TROUGH AXIS REMAINS TO THE WEST. COMBINATION OF DAYTIME HEATING AND MOISTURE WILL SUPPORT STRONG UPDRAFTS...AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT TO SUPPORT ORGANIZATION OF MULTICELL CLUSTERS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL IN ADDITION TO STRONG DOWNDRAFTS. MID LEVEL FLOW SHOULD KEEP STORMS PROPAGATING FORWARD REDUCING THREAT FOR FLASH FLOODING...UNLESS CELLS ARE ABLE TO BACKBUILD/TRAIN OVER THE SAME AREAS FOR A PROLONGED PERIOD. IN THE PROCESS OF UPDATING FORECAST TO BUMP POPS INTO LIKELY CATEGORY OVER MOUNTAIN...WITH HIGH CHANCE (40-50) POPS IN THE LOWER ELEVATIONS. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT MON AUG 2 2005 UTZ001>021-WYZ021-031300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 700 AM MDT MON AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF UTAH LATE IN THE WEEK. SOUTHERN AND EASTERN SECTIONS OF UTAH WILL REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:27 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Aug 2, 1:57 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 64 min |
| Aug 2, 2:17 PM MDT | Flash Flood Warning | SLC | Emery | 58 min |
| Aug 2, 2:30 PM MDT | Flash Flood Warning | SLC | Garfield | 105 min |
| Aug 2, 3:06 PM MDT | Flash Flood Warning | SLC | Emery | 114 min |
| Aug 2, 3:47 PM MDT | Flash Flood Warning | SLC | Emery | 6 hr |
| Aug 2, 3:59 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 2, 5:11 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.